Next Article in Journal
Validation of the Reflux Disease Questionnaire into Greek
Previous Article in Journal
Irritable Bowel Syndrome Subtype Screening Characteristics: Constipation Subtype Patient Profiles Explored
 
 
Gastroenterology Insights is published by MDPI from Volume 11 Issue 1 (2020). Previous articles were published by another publisher in Open Access under a CC-BY (or CC-BY-NC-ND) licence, and they are hosted by MDPI on mdpi.com as a courtesy and upon agreement with PAGEPress.
Font Type:
Arial Georgia Verdana
Font Size:
Aa Aa Aa
Line Spacing:
Column Width:
Background:
Case Report

Spontaneous Sublingual and Intramural Small-Bowel Hematoma in A Patient on Oral Anticoagulation

by
Mohamed Moftah
1,*,
Ronan Cahill
1 and
Sean Johnston
2
1
Department of Colorectal Surgery, Beaumont Hospital, Dublin, Ireland
2
Department of Surgery Tallamore General Hospital, Co. Offaly, Ireland
*
Author to whom correspondence should be addressed.
Gastroenterol. Insights 2012, 4(2), e17; https://doi.org/10.4081/gi.2012.e17
Submission received: 30 September 2011 / Accepted: 12 May 2012 / Published: 1 August 2012

Abstract

Spontaneous sublingual hematoma and intramural small bowel hematoma are rare and serious complications of anticoagulant therapy. Though previously reported individually, there has been no previous report of the same two complications occurring in a single patient. A 71-year-old Caucasian man, who was on warfarin for atrial fibrillation, presented with difficulty in swallowing due to a sublingual hematoma. He was observed in our intensive care unit, his warfarin was held and he recovered with conservative management. He represented two months later with a two day history of abdominal pain and distension. An abdominopelvic computed tomography (CT) scan now showed small bowel obstruction due to intramural small bowel hematoma and haemorrhagic ascites. Again, this was treated expectantly with a good outcome. In conclusion, life threatening haemorrhagic complications of oral anticoagulant therapy can recur. Conservative treatment is successful in most cases, but an accurate diagnosis is mandatory to avoid unnecessary surgery. CT scan is the investigation of choice for the diagnosis of suspected haemorrhagic complications of over coagulation.
Keywords: spontaneous small bowel haematoma; warfarin toxicity; small bowel obstruction spontaneous small bowel haematoma; warfarin toxicity; small bowel obstruction

Share and Cite

MDPI and ACS Style

Moftah, M.; Cahill, R.; Johnston, S. Spontaneous Sublingual and Intramural Small-Bowel Hematoma in A Patient on Oral Anticoagulation. Gastroenterol. Insights 2012, 4, e17. https://doi.org/10.4081/gi.2012.e17

AMA Style

Moftah M, Cahill R, Johnston S. Spontaneous Sublingual and Intramural Small-Bowel Hematoma in A Patient on Oral Anticoagulation. Gastroenterology Insights. 2012; 4(2):e17. https://doi.org/10.4081/gi.2012.e17

Chicago/Turabian Style

Moftah, Mohamed, Ronan Cahill, and Sean Johnston. 2012. "Spontaneous Sublingual and Intramural Small-Bowel Hematoma in A Patient on Oral Anticoagulation" Gastroenterology Insights 4, no. 2: e17. https://doi.org/10.4081/gi.2012.e17

Article Metrics

Back to TopTop